John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the International League Against Epilepsy

Drug-resistant epilepsy after treatment for childhood acute lymphocytic leukaemia: from focal epilepsy to Lennox-Gastaut syndrome Volume 18, numéro 4, December 2016

Illustrations

  • Figure 1

Tableaux

Auteurs
1 Montreal Neurological Institute and Hospital, Montreal, Canada
2 Centre Hospitalier Universitaire de Montpellier, Montpellier, France
* Correspondence: Karina A. González-Otárula Montreal Neurological Institute and Hospital, 3801 Rue University, Montréal, QC H3A 2B4, Canada
  • Mots-clés : drug-resistant epilepsy, acute lymphocytic leukaemia, Lennox-Gastaut syndrome, methotrexate
  • DOI : 10.1684/epd.2016.0879
  • Page(s) : 447-53
  • Année de parution : 2016

Drug-resistant epilepsy, not associated with acute brain complications or central nervous system leukaemic involvement, can develop in patients treated for acute lymphocytic leukaemia during childhood. It has been postulated that this rare complication may be due to CNS oncological treatment neurotoxicity, related to intrathecal drugs, such as methotrexate, and brain radiotherapy. We report four patients who developed drug-resistant epilepsy sometime after receiving treatment for acute lymphocytic leukaemia.All patients were female and received intrathecal methotrexate. One received additional intrathecal cytarabine, and two concomitant brain radiotherapy. Two developed Lennox-Gastaut type syndrome, one multifocal epilepsy, and one focal epilepsy related to a radiotherapy-induced cavernous angioma.The development of drug-resistant epilepsy after treatment for acute lymphocytic leukaemia is a rare complication that may vary, from focal epilepsy to an epileptic encephalopathy. This may appear even years after the treatment has finished and is most likely associated with treatment-related neurotoxicity.